TIGECYCLINE-INDUCED SEVERE HYPOGLYCEMIA IN A PATIENT WITH TYPE 1 DIABETES

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 758-785-Diabetes Case Reports: Type 1, Type 2, MODY & Complications
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-766
Ravi Kant*1, Sruti Chandrasekaran1, Kashif M Munir2 and Hillary Barnes Loper2
1Endocrinology, University of Maryland School of Medicine, Baltimore, MD, 2University of Maryland School of Medicine, Baltimore, MD
Introduction:

Hypoglycemia (HG) is often medication-induced. Tigecycline (TIG), a derivative of minocycline that is modified to overcome tetracycline resistance, was FDA approved in 2005 for the treatment of complicated community acquired pneumonia, intra-abdominal and skin infections. We report the first case of TIG-induced severe HG in a patient with type 1 diabetes (T1DM), which resolved after discontinuation of the antibiotic.

Clinical case:

A 55 year-old man with T1DM for 40 years was admitted to the intensive care unit for loss of consciousness due to severe HG. TIG had been initiated 3 weeks prior to presentation for osteomyelitis of the right hallux. Glucose control was poor without significant hypoglycemia before initiating TIG.  He reported several symptomatic episodes of HG at home since starting TIG, but reported no change in his diet, physical activity, or life style. One week prior to admission, he presented twice to the emergency deparment with severe HG (BG 20-27 mg/dl). On admission, blood glucose (BG) was 19 mg/dl (74-118 mg/dl). After administration of intravenous dextrose, his blood glucose and mental status improved to baseline. Other routine hematological and biochemical blood tests did not explain his altered consciousness. Home medications included insulin glargine 30 units in the morning (QAM), insulin aspart 8 units premeal with correction scale, gabapentin, lisinopril, amlodipine, clopidogrel, lovastatin and TIG. During the inpatient hospital stay glycemic control was achieved with drastically reduced insulin requirements of glargine 8 units QAM and aspart 1-2 units premeal. After completing a six week course of TIG, his BG gradually worsened and insulin requirements increased to 38 total units of insulin daily.

Discussion:

Analysis of data of FDA Adverse Event Reporting System (FAERS) from 2004-2009 suggested 11 co-occurrences of HG in TIG treated patients.  However, FDA does not need causal relationship between a product and event be proven. We are first to report TIG-induced severe HG in a patient with T1DM.  Several members of the tetracycline group of antibiotics have been reported to be associated HG. The exact mechanism of HG is unclear but postulated mechanisms include prolongation of the half-life of insulin, interference with epinephrine-induced glycemia and indirectly from hepatic or renal failure. The occurrence of severe HG in TIG treated patients should be recognized and clinicians should be vigilant regarding this possible complication, particularly in diabetic patients on insulin.

Nothing to Disclose: RK, SC, KMM, HBL

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm